Enough - Accutane
I've been facing a problem for over a year, and I'm committed to resolving it, or at least understanding it. I will briefly explain it.
A little more than a year ago, I took a drug called Accutane ([url=http://en.wikipedia.org/wiki/Isotretinoin]Wiki[/url]) for acne. It's a retinoid, which means it's related to Vitamin A. It was previously a chemotherapy drug, and it's possible side effects mimic Vitamin A toxicity.
After a month on the drug, I stopped taking it because I began getting side effects: hair loss, joint pain, irritability. I have reason to believe it has lowered my bone density in some areas.
But the problem is I'm still feeling side effects. My bone density is that of an old granny with osteoporosis. And whenever I eat foods with pre-formed vitamin A (eggs, dairy, liver) my joint/bone pain gets much worse (mostly my spine), and I get hives on my back.
I find it very strange how dietary vitamin A effects my body. Some theorize it's due to there still being traces of Accutane in me, thus any more vitamin A causes problem. Another theory is that it has altered my epigenome (kind of like genes, that can be altered during a person's lifetime). I really want answers. I've done tons of research, other people are in the same situation I am, and no one has an answer or a fix.
I'm probably going to keep bumping this thread... I'm really desperate. I want to be able to eat eggs, dairy, liver, and other foods containing Vitamin A. Beta carotene doesn't seem to be a problem, unless consumed in very high doses (carrots, sweet potato).
Hey, what happens when you eat beta-carotene? Like sweet potatoes and carrots?
[QUOTE=2ndChance;938377]Hey, what happens when you eat beta-carotene? Like sweet potatoes and carrots?[/QUOTE]
Answered in an edit. Small amounts of beta carotene don't seem to be a problem, but foods that are very high in them like carrots and potatoes give me the symptoms. Our bodies only convert beta carotene into vitamin A as needed, which I assume is why I can handle it a bit better.
How is your vitamin D3 level? You may want to work at getting your vitamin D3 up and increase your intake (or supplement) some vitamin K2.
I have no experience with Accutane besides having a friend who took it a few years ago... are you eating organic eggs and dairy?
And IMO you can't go wrong with a D3 supplement, definitely.
[QUOTE=jammies;938382]How is your vitamin D3 level? You may want to work at getting your vitamin D3 up and increase your intake (or supplement) some vitamin K2.[/QUOTE]
My vitamin D levels were low for a couple years due to lack of sun exposure, but it seems to be fine now after getting more sun exposure and supplementing. My 25 Hydroxy Vitamin D went from 80 nmol/L to 150 nmol/L (lower end of sufficiency to high end). While this did somewhat help my joint/bone pain, eating foods containing vitamin A still causes the same degree of joint/bone pain and hives.
[QUOTE=2ndChance;938386]I have no experience with Accutane besides having a friend who took it a few years ago... are you eating organic eggs and dairy?
And IMO you can't go wrong with a D3 supplement, definitely.[/QUOTE]
Seeing as how the problem is Vitamin A (and I assume organic eggs are even higher in Vitamin A) I don't think organic would solve my problem unfortunately.
I am supplementing with 10k IU of D3 daily. While this has improved my vitamin D levels, it has not solved my symptoms and my sensitivity to vitamin A
Did you try Milk Thistle?
[QUOTE][I]from~ [url=http://en.allexperts.com/q/Naturopathy-3401/2009/10/Reversing-Symptoms-Accutane-Treatment.htm]Naturopathy: Reversing Symptoms from Accutane Treatment, vitamin a retinol, liver toxicity[/url][/I]
I would suggest the following:
1) Reduce or eliminate all sources of pre-formed vitamin A - retinol. This is oftenin multivitamins, and fortified foods like meal replacement bars. Beta-carotene is fine.
2) Reduce/eliminate sources of liver irritation - hormones like birth control, exposure to pesticides or herbicides and use of tylenol would fall into this category.
3) Take Milk thistle: 150- to 175-mg capsule, standardized to 80 percent silymarin 2-3 times daily.
4) Increase fiber intake
5) Increase water intake[/QUOTE]
[QUOTE=Nady;938394]Did you try Milk Thistle?[/QUOTE]
I have, along with other liver-cleanse supplements. To no avail. The half-life of Accutane is 21 hours, and after a couple months it's virtually out of your system (apparently). So I would think a year would be sufficient to remove it all.
But then again, the way it functions is very mysterious. It could somehow remain in people's bodies.
[B]My two theories are:[/B]
1) It stay in your body for a long time, making added vitamin A a problem.
2) It messes up the way your body processes vitamin A. (Accutane, and vitamin A effect your epigenome)
The later seems more logical to me, but I can't be sure.
You may want to work at getting your vitamin D3 up and increase your intake